What are the symptoms of artery blockage or necrosis following filler injections?

2 days ago I had Voluma injected in my nose bridge as well as on the sides of the nose/nostrils to fill in the natural indents that were there. I have had intermittent, random pain sometimes on the left side, maybe in the nostril, but no where else. Could that be a sign of blood being restricted to that side of my nose?

Doctor Answers 5

What are the symptoms of artery blockage or necrosis following filler injections?

Thank you for your question.  Injection of fillers can disrupt the blood pattern of a particular artery or vein through either compression or an accidental injection into either blood vessel.  This is a particularly rare complication and can be associated with pain, skin discoloration with either a bluish tint to the skin or pale white skin, swelling, and skin breakdown.  Please see your physician to ensure that these complications are not occurring. 

Atlanta Plastic Surgeon
5.0 out of 5 stars 38 reviews

Skin necrosis is rare after injection of filler

If you are concerned that you have skin necrosis, you should see your physician immediately.

Skin necrosis is a very rare side effect of Voluma, and would only occur if the filler was causing compression of a blood vessel in the area it was injected. Signs of skin necrosis include changes in skin  color (a blue, dusky, or dark hue in that area), pain, and “breakdown” of the skin. It’s worth noting that after any surgical procedure, cigarette smoking significantly increases the risk of necrosis.

As I tell everyone, the most important decision you make after deciding to undergo a cosmetic procedure is choosing your Dermatologist. An experienced physician who performs these procedures on a daily basis will provide the best results with the fewest side effects.

Jill C. Fichtel, MD
Columbus Dermatologic Surgeon
5.0 out of 5 stars 16 reviews

Vascular Compromise From Fillers

Symptoms include pain, change in color, swelling, skin breakdown or pus pimples.  I suggest if you are concerned to see your physician.  This is a rare complication but can occur from direct injection into a vessel or from compression of the filler around a vessel.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews


Pain is always a symptom that something is wrong, however, it might not be serious.

I'm continually amazed that patients take the time to ask this kind of question here rather than call their doctor immediately, which is what you should do if you haven't already done.

Pain, discoloration, or swelling are three of the symptoms that can occur with vascular occlusion which, fortunately, is rare.

Michael A. Greenberg, MD
Elk Grove Village Dermatologist
4.9 out of 5 stars 16 reviews

Vascular occlusion symptoms include pain, skin changes

Just having pain after an injection in you nose is not likely impending necrosis.  Pale skin, followed by bluish tint in areas well beyond the area injected is needed too.  It then will turn dark, sometimes black as the skin is dying.  A superficial infection can occur too.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.